This discharge is related to blood pooling at the cervix before being expelled which makes it appear much darker. That does not mean that this is a symptom that should be written off as just a change due to hormonal birth control pills (though this is one of several likely causes). it is important to have the possibilties of infection and ovarian cyst ruled out, especially given that you are experiencing pain. I suggest that you follow up with your gyn for this development of pain and request a pap smear and pelvic exam. If the pain is one sided, you will need an evaluation by ultrasound of the fallopian tubes to rule out the possibility of an ovarian cyst (which can be causing these problems with hormone balance and symptoms).
If the pain is severe, if the bleeding is increasing, if you have a fever or if you feel any change in your status of alertness then you need to proceed to the emergency room for evaluation.
I hope this is helpful to you; please remember to press ACCEPT and feel free to contact me if you have anything to add.
Unfortunately until the actual cause is determined, it's not really practical to explain treatment : )... if it's hormonal and related to the birth control pills then it really won't be anything to worry about. It may require a dosage change or trying a different type of birth control or just watchful waiting. If it's an infection, it would need to be treated based on what the infection is and early treatment is the best way to avoid progression into PID which would greatly affect fertility. If it was an ovarian cyst, because you are interested in preserving fertility the doctors would do everything possible to do so... they probably would not have to remove it but if they did they would most likely attempt to preserve the other ovary. Although this makes conception more difficult (because you only ovulate one sided), it's not impossible and they would probably help you with a drug to help you ovulate. (for reference, my mother concieved ME with only one ovary!)... That is all jumping the gun so to speak and I don't want to worry you. You will need evaluation to determine which of the possibilities could be going on before worrying too much about surgery, etc. You asked how common your symptoms are and this is difficult to answer; spotting between periods and the darker blood from pooling is VERY common to almost every woman at one time or another. It is important to have it evaluated when it goes on for a long time such as this because it is abnormal, but still not considered uncommon.
I hope this answers your question; I see you are offline at this time, but please remember to press ACCEPT and feel free to contact me if you have anything else to add and I will get back to you as soon as possible!! : )